Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Quad Cities, IA

May 22, 2004Carroll County, Whiteside County, Illinois; Clinton County, Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2004, 3:55 AM CDT for Carroll County, Whiteside County, Illinois; Clinton County, Jackson County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 3:55 AM CDT (08:55 UTC)
Expired
May 22, 2004, 5:00 AM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Clinton County, IA, Jackson County, IA, Carroll County, IL, Whiteside County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS53 KDVN 220855
SVRDVN
IAC045-097-ILC015-195-221000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  SOUTHEASTERN JACKSON COUNTY IN EAST CENTRAL IOWA
  CARROLL COUNTY IN NORTHWEST ILLINOIS
  NORTHERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 500 AM CDT

* AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM SPRINGBROOK TO 7 MILES
  WEST OF WHEATLAND...OR ALONG A LINE EXTENDING FROM 14 MILES
  NORTHEAST OF MAQUOKETA TO 9 MILES EAST OF TIPTON...AND MOVING EAST
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WELTON...SPRAGUEVILLE...GREEN ISLAND AND CALAMUS BY 400 AM CDT
  PRESTON...GRAND MOUND AND CHARLOTTE BY 405 AM CDT
  MILES BY 410 AM CDT
  SAVANNA AND SABULA BY 415 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4178 8966 4178 9099 4219 9047 4218 8969
          4193 8966

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:10 PM CDT, 11 hours 45 minutes earlier.

Area forecast discussion, May 21, 4:10 PM CDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT FRI MAY 21 2004

.SYNOPSIS...
WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT
ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S
NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING
FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING
FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND
WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG.
BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE
MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE
SOUTHEAST...THUS ELIMINATING INFLUENCE.  SEVERE THUNDERSTORMS
NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE
RIDING EAST SOUTHEAST ALONG FRONT.

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS
EVENING.  LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN...
WITH 700MB VVS.  THE FRONT SINKS BACK INTO THE EXTREME NORTHERN
PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY
NIGHT AS A COLD FRONT APPROACHES FROM THE WEST.  THE COLD FRONT
MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU
MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE
EVENING.  A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT.  STRONG
VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING
ADDITIONAL COOLING AND A CHANCE OF CONVECTION.  A 500MB SHORT WAVE
MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST
THICKNESS FOR THE NEXT 7 DAYS.  THURSDAY AND FRIDAY WILL SEE WEAK
SURFACE TROFFING ACROSS THE FA.

WILL KEEP CLOSE TO CURRENT FORECAST.  SEVERAL FORECAST CHANCES THRU
THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT...
THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES.
IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY.
MO...NONE.

&&

REA
Hazardous weather outlook, May 21, 6:00 AM CDT, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT FRI MAY 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE
OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO
IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM
INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE
STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND
GUSTS UP TO 60 MPH MAY ALSO OCCUR.

AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST
ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY
AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND
SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME
SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR
MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS
UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND
MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY
ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM
DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH
NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO
SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF
THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL
LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE
HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST
AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN
AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS
APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA
AS A COLD FRONT PUSHES IN FROM THE WEST.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY...
BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR.

12

In the hours before

Local storm report, May 22, 2:41 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             INDEPENDENCE            42.47N 91.89W
05/22/2004  0.75 INCH        BUCHANAN           IA   EMERGENCY MNGR

0230 AM     HAIL             VINTON                  42.16N 92.03W
05/22/2004  0.25 INCH        BENTON             IA   TRAINED SPOTTER

0230 AM     HAIL             MOUNT AUBURN            42.26N 92.09W
05/22/2004  0.25 INCH        BENTON             IA   TRAINED SPOTTER

&&

TAS
Local storm report, May 22, 3:06 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             LUZERNE                 41.91N 92.18W
05/22/2004  0.25 INCH        BENTON             IA   EMERGENCY MNGR

&&

TAS
Local storm report, May 22, 3:12 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0306 AM     TSTM WND GST     DYERSVILLE              42.48N 91.12W
05/22/2004  60 MPH           DUBUQUE            IA   EMERGENCY MNGR

            TREES DOWN

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:47 AM CDTSevere Thunderstorm WarningDVNJo Daviess43 min
May 22, 4:27 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson63 min
May 22, 4:48 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson4 hr
May 22, 5:18 AM CDTSevere Thunderstorm WarningDVNRock Island42 min
May 22, 9:14 AM CDTSevere Thunderstorm WarningDVNRock Island76 min
May 22, 2:48 AM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque42 min
May 22, 3:21 AM CDTFlash Flood WarningDVNDelaware, Dubuque6 hr
May 22, 3:29 AM CDTSevere Thunderstorm WarningDVNJackson31 min
May 22, 3:40 AM CDTFlash Flood WarningDVNBenton, Linn6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.